Departmental Papers (CIS)

Queries with Difference on Probabilistic Databases

Sanjeev Khanna, University of Pennsylvania
Sudeepa Roy, University of Pennsylvania
Val Tannen, University of Pennsylvania

Document Type Conference Paper

Permission to make digital or hard copies of all or part of this work for personal or classroom use is granted without fee provided that copies are not made or distributed for profit or commercial advantage and that copies bear this notice and the full citation on the first page. To copy otherwise, to republish, to post on servers or to redistribute to lists, requires prior specific permission and/or a fee. Articles from this volume were invited to present their results at The 37th International Conference on Very Large Data Bases, August 29th September 3rd 2011, Seattle, Washington. Proceedings of the VLDB Endowment, Vol. 4, No. 11 Copyright 2011 VLDB Endowment 21508097/ 11/08

Abstract

We study the feasibility of the exact and approximate computation of the probability of relational queries with difference on tuple-independent databases. We show that even the difference between two \safe" conjunctive queries with- out self-joins is \unsafe" for exact computation. We turn to approximation and design an FPRAS for a large class of relational queries with difference, limited by how difference is nested and by the nature of the subtracted subqueries. We give examples of inapproximable queries outside this class.

 

Date Posted: 24 July 2012